Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 139, NWS Indianapolis, IN

March 26, 2020Parke County, Vermillion County, Vigo County, Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 26, 2020, 12:59 PM EDT for Parke County, Vermillion County, Vigo County, Indiana. It took effect at Mar 28, 2020, 10:15 PM EDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Mar 26, 2020, 12:59 PM EDT (16:59 UTC)
In effect from
Mar 28, 2020, 10:15 PM EDT
Expired
Apr 3, 2020, 12:00 PM EDT
In force
6 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Parke County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Clinton (CLNI3).

Action stage
14 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 26, 12:58 PM EDT, 1 minute earlier.

Area forecast discussion, Mar 26, 12:58 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
1258 PM EDT Thu Mar 26 2020

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 338 AM EDT Thu Mar 26 2020

Showers will return this afternoon and hang around through much or
all of the weekend. Thunderstorms will also be possible at times
with strong storms possible on Saturday. Heavy rain and flooding
will also be possible this weekend.

After that, dry and cooler weather is in store under the influence
of high pressure early next week. Finally more showers are possible
by early next Tuesday as a low pressure system moves south of the
area.

&&

.NEAR TERM /Rest of Today and Tonight/...
Issued at 1007 AM EDT Thu Mar 26 2020

Brought in showers a little faster down south with rain already
crossing the Mississippi river near St. Louis. May have to make
more adjustments to timing later.

Lowered high temperatures some northwest with thicker high cloud
cover already moving in.

Latest SPC Day 1 Outlook has a Marginal Risk today, mainly for
hail. Updated products to reflect this threat.

Previous discussion follows...

Models in good agreement that the cold front, currently from the
northern Great Lakes to northern Kansas will drop southeast across
central Indiana late today and this evening as a northern California
trough pivots southeast across the Sierra Nevada. Combination of
deepening moisture, 40 plus knot low level jet nosing in from the
south, 90 knot mid level jet moving over southern Indiana, a 160
knot upper level jet over northern Michigan and weak instability
will team up to trigger scattered to numerous showers and isolated
thunderstorms this afternoon and tonight.

South and southeast winds will allow temperatures to reach the lower
70s this afternoon over areas south of Bloomington. However, with
the cold front moving through northern sections of the area earlier
in the afternoon, areas north of Tipton will only see the lower 60s.

&&

.SHORT TERM /Friday through Saturday night/...
Issued at 338 AM EDT Thu Mar 26 2020

Heavy rain and times, flooding and thunderstorms will be the main
concerns in the short term.

Models in reasonable agreement that the cold front will become quasi-
stationary near the Ohio river on Friday as flow will be parallel to
the front.

305K Isentropic lift, potent upper jet and deep moisture will
support widespread convection through Friday night. Then, the front
will return to the north as a warm front Friday night into Saturday.
An associated cold front will then sweep through Saturday night.
This, the deep moisture and upper support will result in more
widespread convection through at least Saturday evening.

Heavy rain will be possible at times. Flooding will certainly be a
possibility this weekend, especially over southeastern sections,
where moderate flooding occurred early this week.

WPC suggests 2 inches or more storm total rainfall is possible
through Saturday night. Embedded thunderstorms per weak instability
will also allow for isolated higher rain amounts.

Surface base CAPEs 500-1000 J/K combined with the kinematics would
suggest a few storms could be strong or even severe Saturday
afternoon and evening. Convection will be ending or decreasing in
coverage from west to east Saturday night as the cold front marches
through.

With the front near the Ohio river, there will continue to be a
large north and south temperature gradient on Friday with afternoon
highs in the upper 50s north to lower 70s south looking reasonable
per the blend. With the front north of the area, look for
temperatures in the upper 60s to mid 70s on Saturday.

&&

.LONG TERM /Sunday through Wednesday Night/...

Issued at 301 AM EDT Thu Mar 26 2020

A few rain showers will linger into Sunday afternoon (mainly
north) until the aforementioned low pressure system pushes farther
northeast. In the wake of the system, ample subsidence will result
in dry conditions from Sunday evening into Monday night. At that
point, rain chances will increase again though from the southwest
as the next system traverses the Missouri and northern Ohio
Valleys. The best chances for rain with that system will be on
Tuesday, gradually diminishing by Wednesday. Meanwhile,
temperatures through the period will generally be at or slightly
above normal.

&&

.AVIATION (Discussion for the 261800Z TAF Issuance)...
Issued at 1258 PM EDT Thu Mar 26 2020

Conditions are expected to deteriorate to MVFR by 00Z and then
remain there for much of the rest of the period.

Most of the current showers and thunderstorms to the west look to
miss the TAF sites early on, but expect convection to increase in
coverage during the afternoon, especially for KLAF and KIND. Showers
will continue into the evening before diminishing in coverage.

Can't rule out a thunderstorm at any TAF site into this evening, but
expected coverage is too low to mention.

A front will sink south through the area into this evening, so quick
wind shifts will occur as it passes.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK/50
SHORT TERM...MK
LONG TERM....TDUD
AVIATION...50
Hazardous weather outlook, Mar 26, 9:53 AM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
953 AM EDT Thu Mar 26 2020

INZ021-028>031-035>049-051>057-060>065-067>072-271400-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
953 AM EDT Thu Mar 26 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are possible this afternoon and evening.

Hazards: Lightning and hail.

Timing: After 2 PM.

Discussion: A cold front will drop southeast across central Indiana
this afternoon and tonight. A few strong storms with hail are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Rain, heavy at times, and embedded thunderstorms are likely
at times through Saturday night. A few strong to severe storms are
possible Saturday afternoon and evening. Heavy rain may bring
additional flooding to the area.

Discussion: Active weather is expected through Saturday night as a
warm front lifts northeast over central Indiana Friday night and
Saturday morning and a cold front follows Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

The expected storm motion today is from the west at 50 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 12:59 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington21 days
Mar 26, 12:59 PM EDTRiver Flood WarningINDGreene, Monroe, Owen21 days
Mar 26, 12:59 PM EDTRiver Flood WarningINDDaviess, Greene, Knox9 days
Mar 26, 12:59 PM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
Mar 26, 12:59 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren7 days
Mar 26, 12:59 PM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren8 days
Mar 26, 12:59 PM EDTRiver Flood WarningINDTippecanoe4 days

Nearby

River Flood Warnings in Indiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.